Phenothiazine overdose

Phenothiazines are medications used to treat serious mental and emotional disorders, and reduce nausea. This article discusses an overdose of phenothiazines. Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a certain substance.

This article is for information only, NOT for use in treating or managing an actual overdose. If you have overdosed or been exposed to poison, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

The poisonous ingredient is phenothiazine, which may be found in a variety of medications.

Where Found

Note: This list may not be all inclusive.

Symptoms

Airways and lungs:

  • No breathing
  • Rapid breathing
  • Shallow breathing

Bladder and kidneys:

  • Retention of urine (unable to empty bladder)

Eyes, ears, nose, mouth, and throat:

  • Blurred vision
  • Congested nose
  • Drooling
  • Dry mouth
  • Swallowing difficulties
  • Ulcers in the mouth, on the tongue, or in the throat
  • Vision color changes (things look brownish)
  • Yellow eyes

Heart and blood:

  • High or severely low blood pressure
  • Irregular heartbeat
  • Rapid heartbeat

Muscles and joints:

  • Muscle spasms, particularly of the neck, face, and back
  • Muscle stiffness

Nervous system:

  • Agitation
  • Clumsiness
  • Coma
  • Confusion
  • Convulsions
  • Deep sleep
  • Difficulty walking or shuffling gait
  • Fainting
  • Hallucinations (rare)
  • Uncoordination
  • Irritability
  • Needing to move, restlessness (dystonia)
  • Tremor
  • Weakness

Skin:

  • Rapid sunburn if exposed to the sun
  • Skin discoloration, bluish (changing to purplish)

Stomach and intestinal tract:

Other:

  • Changes in menstrual pattern (in women, from chronic doses)
  • Fever
  • Low body temperature (hypothermia)

Home Care

Seek immediate medical help.

Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • The amount swallowed
  • The time it was swallowed
  • If the medication was prescribed for the patient

Poison Control What to Expect at the Emergency Room

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support
  • X-rays
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (through the vein) fluids
  • Laxative
  • Medication (antidote) to reverse the effects of the drug
  • Tube placed down the nose and into the stomach

Prognosis (Outlook)

Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. Neurologic symptoms (dystonia) may be permanent. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.

Prevention

Keep all medications in childproof containers out of the reach of children.

References

Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.

Levine M, Burns MJ. Antipsychotic agents. In: Shannon MW, Borron SW, Burns MJ. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 38.

Review Date: 10/15/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2014 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
Hide
(web2)